Iowa, 2021

Hail in Iowa, May 25, 2021

May 25, 2021 · NWS DMX · 1 event in 1 county or zone

Warm air advection increased across the area ahead of a surface low moving |out of the southern Rockies. This developed an axis of 1000 j/kg MLCAPEs, but deep layer shear was marginal which limited much severe potential.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warm air advection increased across the area ahead of a surface low moving |out of the southern Rockies. This developed an axis of 1000 j/kg MLCAPEs, but deep layer shear was marginal which limited much severe potential. A few scattered thunder storms developed in the warm sector in afternoon followed by later development along a frontal boundary in the evening. Storms remain sub severe with the exception of a single report of half dollar sized hail associated with a stronger thunderstorm core late in evening in Polk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 5:42 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, May 25, 5:42 PM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Tue May 25 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 230 PM CDT Tue May 25 2021

Surface boundary has reached far northwest Iowa at 2 pm this
afternoon. Not much change in afternoon temperatures on either side
of the boundary with readings in the 70s to low 80s though a much
larger moisture discontinuity does exist with dewpoints in the 60s
pre-frontal to the 40s behind it. SPC mesoanalysis data is painting
a broad area of uncapped 1500 J/kg CAPE across much of central and
eastern Iowa currently. Proximity sounding analysis would suggest
some capping still exists and the fact that a broad area of
cloudiness still blankets much of that area suggests the SPC
mesoanalysis instability is a little over zealous attm. A few weak
scattered thunderstorms are currently moving across far southeast
Iowa while some agitated cumulus is beginning to develop in
vicinity of the surface boundary over parts of northwest Iowa but is
more prevalent into Minnesota though at this point it does not
appear much glaciation has occurred yet.

A few isolated to scattered thunderstorms may develop within the
warm sector yet this afternoon though the severe weather threat will
be limited. The better chance for convection and a few strong storms
will be further west along the surface boundary which will have some
kinematic forcing to work with as well with the upper short wave
arrival. Much of that convective development is on track for late
this afternoon into the early evening though the more widespread
activity will be to the northeast into Wisconsin where the currently
SPC slight risk exists. The scattered thunderstorm chances over the
area will persist along the boundary as it moves though overnight.
At this point, any severe weather looks isolated with large hail or
damaging winds the primary threats.

An overall outstanding day is on tap for Wednesday with plentiful
sunshine, less humid conditions and relatively lighter winds. High
temperatures will range from near 70 north to near 80 south.

The ingredients are starting to come together for a strong MCS
complex to develop Wednesday night over Nebraska and roll into Iowa
by early Thursday as a vigorous upper short wave moves in from the
west. This system will have a strong low level jet feeding a vast
amount of theta-e advection lifting north into Iowa which will have
maintain MCS maintenance and strength as it arrives. While the
convective updrafts may weaken a bit into Iowa, the potential for a
vast cold pool does exist to bring a damaging wind threat into the
state and very well could include an attendant QLCS tornadic threat
though medium range guidance is suggesting a less than impressive
<20 kt 0-3 km shear. The other question if the potential for
redevelopment during the afternoon hours and really depends on the
how strong the morning cold pool is and how far south it shoves the
surface boundary and if the surface low tracks far enough north to
pull the boundary back into southern Iowa where the chance for
destabilization occurs. Many times morning convection can run into a
mid morning destabilizing air mass which reinvigorates the
convection and it becomes a severe squall line through the day as it
moves east.  In those cases, the event is usually over.  If the MCS
decays and surface heating occurs, then it is possible for surface
based convection over far south central Iowa. While this possibility
is extremely conditional, should it occur, then the chance for a few
supercells hugging near the Missouri border are possible with the
chance for large hail and a tornado or two. This would likely be
short lived over Iowa with the Bunker's Right Mover supercell motion
begin east/southeast which would track supercells into Missouri.

Cooler weather will follow Friday and into the weekend. A few
showers and thunderstorms will be possible by late Sunday and into
early next week as the pattern again becomes more active.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 642 PM CDT Tue May 25 2021

Main challenge is convection along the weak trough moving through
the area now. Both KFOD and KMCW will be clear of any impactful wx
for the period aft 00z with a few widely scat thunderstorms moving
across KALO/KDSM/again at KOTM between 01z and about 07z with the
progression of the boundary southeast. Upstream winds gusting to
24kts and will maintain some wind north this evening. Otherwise,
some mixing again north aft 13z north sites Wed. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, May 25, 9:40 PM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1040 PM CDT Tue May 25 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270345-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1040 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a marginal risk for severe storms overnight. Small hail
will be the main hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few severe storms are possible very late Wednesday night
through Thursday, mainly in southern Iowa. Main concerns are from
wind and hail, although an isolated tornado remains possible in
far southern Iowa on Thursday.

A few thunderstorms remain possible late Sunday into Monday
central and western Iowa. Severe weather appears unlikely at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

Hagenhoff

In the hours before

Special weather statement, May 25, 10:14 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1114 PM CDT Tue May 25 2021

IAZ059-071>073-260500-
Adair IA-Madison IA-Dallas IA-Warren IA-
1114 PM CDT Tue May 25 2021

...Line of Thunderstorms With Gusty Winds and Small Hail...

At 1113 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Adel to near Greenfield. Movement was southeast
at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
West Des Moines, Waukee, Norwalk, Winterset, Adel, Greenfield,
Stuart, Earlham, De Soto, Van Meter, Dexter, Cumming, Macksburg,
Greenfield Municipal Airport, Badger Creek State Park and
Winterset-Madison County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4134 9459 4151 9427 4150 9424 4152 9424
      4164 9401 4154 9379 4151 9379 4151 9373
      4148 9366 4117 9425
TIME...MOT...LOC 0413Z 295DEG 31KT 4162 9399 4135 9449

REV

The radar

The Des Moines radar (KDMX), 17 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
May 25, 10:36 PM CST
Where
Polk County, 2.18 mi WSW of Des Moines
Measured
1.25 in hail
Reported by
Public
Coordinates
41.590, -93.660

Report via social media of half dollar sized hail. Time estimated via radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951716.